Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

HIV Drug ResistanceHIV Drug Resistance
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


viral load jump after 2 yrs on HAART
Feb 14, 2006

I've been on Kaletra, Viread and Amprenavir combo for 2yrs with an undetectable viral load. CD 4's increased from 50 to 400 over that period. Prior to that I've been on various other combos which never got the virus to "undetectable".

6 months back, I changed amprenavir to the new fosamprenavir. Now the viral load has jumped to 5,000. CD4's have jumped from 400(3 months ago) to 700. Could you pls explain what could be happening here and what I should be doing. I am worried. Thanks a bunch.

Response from Dr. Sherer

I will offer some observations, but I would urge you to take them and your questions to your own physician, who has much more information that is relevant to your current situation than I do, including, for example, what previous ART you have been treated with, and the outcomes of each, your previous resistance test results (if any), etc.

That your CD4 cell count continues to increase is good news - I would also urge you to look at the CD4 cell percentage with your physician, as it is less subject to the wide variation that we see in CD4 cells counts above 4-500; it would also help you distinguish between a significant increase in CD4 cell count and an insignificant one.

15-20% of patients may have a 'CD4-viral load disconnect' of this kind, i.e. in which the CD4 cells appear to increase in spite of viremia. The first question to ask is, is this a mere 'blip' or temporary elevation in viral load; because it is 5,000, and most blips are 50 -1,000, it is less likely to be a blip.

If this is true breakthrough viremia, the question is, why is it happening? Has your adherence to this regimen changed at all? Lower adherence is a common cause for virologic failure.

Other possible causes in your case include reduced potency of the regimen due to your change from amprenavir to fos-amprenavir. Unfortunately, the combination of fos-amprenavir and kaletra has less predictable pharmacokinetics than amprenavir and kaletra; for this reason, many physicians avoid that combination.

Finally, some patients with viremia of this kind have reduced viral fitness caused by the continued presence of the ART that may reduce the ability of the virus to cause clinical disease progression and reduced CD4 cells.

The next step is for repeat CD4 and viral load, and a resistance test to determine whether new acquired drug resistance is responsible for this change.

As above, I suggest that you talk to your physician about this issue.


Previous
new medications, any that will work?
Next
HAART vacation 2 months 0-242,000 v.l.; will 489 CD4s prevent mutations

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement